Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


anti-psychotic medication

Feb 7, 2003

Dear Sir:

My brother-in-law has been diagnosed with hiv for one year now. He has been in a rehad center, since May of last year. His last cd4 was 500+ and his viral load undetectable. He was given respardol because they claimed he was on a mission, running for place to place, loss of all language skills. Now he is having blank stares, they think he might be going blind, still on a mission, shaking his head abruptly from side to side, and drooling. They said they don't know if this is the progression of the disease, or the respardol side effects, so the switched hid meds today to an anti-seizure med called tegratol. I tried looking this up on your website, but no info. I ask if they believed he was at risk of seizure and they basically just avoided this question. Is there any link between respardol and tegratol for aiding in hiv dementia? and why are ythey being so vague? I am power of attorney, so I am contacted almost every day regarding the change of meds. They claimed the respardol was to help his dementia and now it'd the tegratol. I am a bit confused. Can you help me?

The very concerned sister-in-law

Response from Dr. Horwath

It is not clear from your description what is wrong with your brother-in-law. He needs a psychiatric evaluation, based on your description of his behavior. Yes, Risperdal is sometimes used at low doses (0.5 - 2 mg.) to manage agitated behavior in persons with HIV-associated dementia, but it is not clear that this is what your brother-in-law has. I'm not sure why they started Tegretol. He needs a psychiatric and medical work-up.



Previous
HIV+ and Emotions
Next
Blood Brain Barrier and Viramune

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement